Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX

May 10, 2022Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2022, 3:06 PM MDT for Lea County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2022, 3:06 PM MDT (21:06 UTC)
Expired
May 10, 2022, 3:45 PM MDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:27 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3581 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:42 PM MDT, 24 minutes earlier.

Area forecast discussion, May 10, 2:42 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
342 PM CDT Tue May 10 2022

...New UPDATE...

Update to issue Severe Thunderstorm Watch #198

.UPDATE...
Issued at 336 PM CDT Tue May 10 2022

Updated grids to issue Severe Thunderstorm Watch #198 due to
severe thunderstorms expected across much of the area this
afternoon and evening.

&&

.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Tue May 10 2022

Moisture return has led to scattered low cigs this morning across
the Permian Basin and Trans Pecos. We are also seeing HZ from ag
fires in Mexico lower visbys at KMAF. This will likely continue
through the period due to strong SE surface flow. TSRA will
develop later this afternoon just west of KFST before moving east.
Low confidence exists in timing the storms to KMAF so will update
as storms develop. Gusty winds, lightning, and brief heavy rain
are possible with the storms.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 113 PM CDT Tue May 10 2022

An active afternoon/evening of severe weather is upon us as we head
through the next few hours. Digging into the mesoscale...the dryline
is currently situated from Lea County NM south to Pecos and the Big
Bend. Towering Cu is already evident on visible satellite across the
Stockton Plateau where strong surface heating has led to MLCAPE
values near 4000 J/kg. This is where hi-res models pinpoint initial
storm development over the next hour or so. A deep well-mixed
subcloud layer will support damaging winds while moderate vertical
shear keeps the potential for large hail in play. An isolated
tornado or two are possible during the earlier stages of convection
while storms are more discrete. There is some indication that storms
may grow upscale this evening and evolve into one or more clusters
(mainly over the Permian Basin and Trans Pecos). This would support
a potential for more widespread severe winds if it does occur.
Storms will move east and dissipate late in the evening.

Wednesday will feature more of the same with the dryline expected to
shift even further west setting up along the Pecos River and Davis
Mountains by afternoon. More storms will develop along the boundary
by late afternoon with another threat of severe storms. While not as
widespread as today, large hail and damaging winds will be the main
threats tomorrow. These storms will shift east during the evening,
but look to diminish before reaching too far into the Permian Basin.
Temperatures Wednesday will be similar to today with highs mostly in
the 90s and lows staying very warm in the upper 60s and low 70s.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 113 PM CDT Tue May 10 2022

Much of the excitement will be in the short term period with hot
temperatures and drier conditions dominating much of the long term.
An upper level trough over CA will sweep across the Rockies and up
into Canada on Thursday and Friday, departing too far to the north
to significantly impact our temperatures. As such, highs on both
Thursday and Friday will be in the low to mid 90s with triple digits
along the Rio Grande, pretty typical for this time of year. Multiple
weak shortwaves will pass through the region Thursday and Friday,
each day providing enough energy to get at least a few storms
somewhere across the Permian Basin and lower Trans Pecos. Neither
day looks to be as eventful as today or Wednesday, but a severe
storm or two cannot be ruled out. Beyond Friday, ridging and
southerly surface flow will result in a warming and drying trend,
which each afternoon through the weekend in the upper 90s before we
break into the triple digits once again early next week. No
precipitation is expected after Friday.

&&

.FIRE WEATHER...
Issued at 113 PM CDT Tue May 10 2022

A Fire Danger Statement is in effect for this afternoon across
Southeast New Mexico, Culberson County, and the Guadalupe and
Delaware Mountains where humidity will fall to as low as 7%. 20FT
winds will remain relatively light this afternoon, below 15 mph
nearly everywhere. Despite moisture returning to much of the Permian
Basin and lower Trans Pecos, low humidity across the west and
critically dry fuels mean that any fires that develop will be able
to spread easily. Thunderstorms developing off the dryline this
afternoon could bring gusty and erratic winds, frequent lightning,
and even some brief, heavy rainfall. Storms chances are best for Lea
County, the lower Trans Pecos and Permian Basin. On Wednesday, the
dryline will set up over SE New Mexico and humidity is expected to
remain above critical levels nearly everywhere outside of the higher
terrain of New Mexico. Thunderstorms will once again be possible,
with the best chances further west over SE New Mexico and the upper
Trans Pecos. Again, gusty and erratic winds, along with frequent
lightning, may accompany any of these storms.

Drier conditions will creep back into the higher terrain and SE New
Mexico on Thursday and Friday, where an RFD may be needed. Storms
will be possible each afternoon through Friday with precipitation
chances falling off after that. Fire weather concerns will increase
for the weekend and beyond with drier conditions in place and above
normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  93  69  94 /  60   0  10   0
Carlsbad                 62  97  62  95 /  10  30  40  10
Dryden                   69  91  69  94 /  30  10  10   0
Fort Stockton            67  92  67  96 /  30  20  20  10
Guadalupe Pass           62  92  62  88 /  10  20  30   0
Hobbs                    61  91  62  94 /  40  30  30   0
Marfa                    55  93  55  93 /  20  20  40  10
Midland Intl Airport     68  91  68  94 /  60   0  20   0
Odessa                   69  91  69  94 /  60  10  20  10
Wink                     66  94  66  97 /  30  20  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....88
AVIATION...29
Hazardous weather outlook, May 10, 12:02 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
102 PM CDT Tue May 10 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
102 PM CDT Tue May 10 2022 /1202 PM MDT Tue May 10 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk of severe storms this afternoon and
evening, mainly over the Western Low Rolling Plains, eastern Permian
Basin, Stockton Plateau, and lower Trans Pecos. Any severe storms
that do develop will be accompanied by large hail, damaging winds,
and locally heavy rainfall/flooding. An isolated tornado cannot be
ruled out.

A Fire Danger Statement is in effect this afternoon and early
evening for elevated to near-critical fire weather conditions across
Southeastern New Mexico, the Guadlupe/Sacramento Mountains, and
Culberson County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe storms Wednesday afternoon and
evening. Any severe storms that do develop will be accompanied by
large hail and damaging winds.

More storms are possible Thursday and Friday afternoons. These storms
could also be severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 10, 1:51 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
251 PM CDT Tue May 10 2022

TXZ075-274-277-278-102030-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
251 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster, south central Reeves and southeastern Jeff
Davis Counties through 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 10363 3045 10381 3094 10352 3061 10299
TIME...MOT...LOC 1951Z 212DEG 24KT 3040 10361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

29
Special weather statement, May 10, 2:16 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Tue May 10 2022

NMZ029-033-TXZ045-102100-
Northern Lea County NM-Central Lea County NM-Gaines TX-
316 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of northeastern Lea and
northwestern Gaines Counties through 400 PM CDT/300 PM MDT/...

At 315 PM CDT/215 PM MDT/, Doppler radar was tracking multiple
strong thunderstorms 9 miles southwest of Denver City, and 5 miles
east of Lovington, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Higginbotham, Gladiola and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 10306 3296 10306 3296 10269 3273 10286
      3286 10328 3340 10322
TIME...MOT...LOC 2015Z 210DEG 23KT 3288 10295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

84
Special weather statement, May 10, 2:28 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Tue May 10 2022

TXZ075-274-277-278-102130-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
328 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster, south central Reeves, southeastern Jeff Davis
and northeastern Presidio Counties through 430 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

&&

LAT...LON 3021 10363 3049 10389 3095 10351 3059 10301
TIME...MOT...LOC 2028Z 217DEG 13KT 3041 10368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, May 10, 2:56 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM MDT Tue May 10 2022

NMZ029-033-102145-
Northern Lea County NM-Central Lea County NM-
256 PM MDT Tue May 10 2022

...A strong thunderstorm will impact portions of northeastern Lea
County through 345 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of McDonald, or 11 miles southeast of Tatum, moving north
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3338 10305 3293 10307 3309 10324 3340 10322
TIME...MOT...LOC 2056Z 198DEG 21KT 3314 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:51 PM MDTSpecial Weather StatementMAF39 min
May 10, 2:16 PM MDTSpecial Weather StatementMAFYoakum44 min
May 10, 2:28 PM MDTSpecial Weather StatementMAF62 min
May 10, 2:32 PM MDTSevere Thunderstorm WarningMAFBrewster58 min
May 10, 2:35 PM MDTSevere Thunderstorm WarningMAFGaines40 min
May 10, 2:56 PM MDTSpecial Weather StatementMAFYoakum49 min
May 10, 3:14 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
May 10, 3:16 PM MDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
May 10, 3:28 PM MDTSpecial Weather StatementMAFPecos62 min
May 10, 3:30 PM MDTSpecial Weather StatementMAFBrewster60 min
May 10, 3:38 PM MDTSevere Thunderstorm WarningMAFPecos67 min
May 10, 3:42 PM MDTSpecial Weather StatementMAFYoakum48 min
May 10, 4:07 PM MDTSpecial Weather StatementMAFBrewster38 min
May 10, 4:11 PM MDTAreal Flood AdvisoryMAFPecos3 hr
May 10, 4:16 PM MDTTornado WarningMAFPecos20 min
May 10, 4:26 PM MDTSevere Thunderstorm WarningMAFBrewster51 min
May 10, 4:31 PM MDTSevere Thunderstorm WarningMAFBrewster59 min
May 10, 4:45 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Pecos, Ward60 min
May 10, 4:54 PM MDTFlash Flood WarningMAFPecos3 hr
May 10, 5:03 PM MDTSpecial Weather StatementMAFPecos57 min
May 10, 5:11 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
May 10, 5:23 PM MDTFlash Flood WarningMAFBrewster3 hr
May 10, 5:24 PM MDTSpecial Weather StatementMAFCrane, Upton66 min
May 10, 5:58 PM MDTSpecial Weather StatementMAFGlasscock, Reagan, Upton62 min
May 10, 3:33 PM MDTAreal Flood AdvisoryMAFLea3 hr
May 10, 4:01 PM MDTSevere Thunderstorm WarningMAFLea59 min
May 10, 4:57 PM MDTSpecial Weather StatementMAFLea48 min
May 10, 5:02 PM MDTFlash Flood WarningMAFLea3 hr
May 10, 5:34 PM MDTAreal Flood AdvisoryMAFLea3 hr
May 10, 5:43 PM MDTSpecial Weather StatementMAFLea47 min
May 10, 5:52 PM MDTSevere Thunderstorm WarningMAFLea53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.